Flash Flood, San Juan and Vicinity
- When
- August 15, 2:41 PM AST to 6:41 PM AST
- Where
- San Juan and Vicinity County, San Juan
- Property damage
- $150,000
- Reported by
- NEWSPAPER
Flooding was reported in San Jose and along 65th Infantry avenue.
which produced intense rains and moderate to severe urban flooding over the San Juan Metro area. An NWS spotter reported rainfall accumulations of around six inches in Rio Piedras.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Tropical wave moved through Puerto Rico and generated scattered to numerous and isolated thunderstorms...which produced intense rains and moderate to severe urban flooding over the San Juan Metro area. An NWS spotter reported rainfall accumulations of around six inches in Rio Piedras. Flash flooding was reported in the San Juan Metro area and 150 students were evacuated from a school in Hato Rey. In the Parque Central neighborhood in Hato Rey the flood water level was reported reaching four feet. Homes and businesses were flooded in the San Jose sector near the Barbosa Avenue. Around 15 homes were flooded in El Vedado neighborhood in Hato Rey. Flooding was reported in Puerto Nuevo streets. Road PR-5 was reported impassable in Cataño City. USGS sensors reported rainfall for the 24 hour period ending at 8 am on August 16 indicated 7.02 inches at Lago Las Curias in Cupey, and 6.68 inches in Hato Rey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 15, 8:39 AM AST, 6 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 839 AM AST TUE AUG 15 2006 .UPDATE...LATEST SATELITTE AND MODEL DATA CONTINUE TO STEER THE MAJORITY OF THE MOISTURE ASSOCIATED WITH THE PASSING TROPICAL WAVE SOUTH OF PUERTO RICO AND THE US VIRGIN ISLANDS. WHILE ENHANCED DIURNAL SHOWER ACTIVITY IS EXPECTED TO DEVELOP THIS AFTERNOON AS THE WAVE PROGRESSES...AT THIS HOUR...VERY LITTLE PRECIPTION IS FALLING OVER THE ISLANDS THEMSELVES. THEREFORE...THE MORNING FORECAST HAS BEEN UPDATED TO DECREASE THE CHANCES OF PRECIPITATION ACROSS MUCH OF PUERTO RICO AND THE US VIRGIN ISLANDS TODAY. && .PREV DISCUSSION... SYNOPSIS... A TROPICAL WAVE WHICH EXTENDS FROM THE U.S. VIRGIN ISLANDS SOUTHWEST ACROSS THE CARIBBEAN WATERS...WILL CONTINUE TO MOVE WEST AROUND 15 MPH. SIGNIFICANT AMOUNTS OF CLOUDINESS...SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS WAVE IS ALREADY AFFECTING THE U.S. VIRGIN ISLANDS...CULEBRA...VIEQUES...AND THE EASTERN HALF OF PUERTO RICO. MEANWHILE...FURTHER TO THE EAST OF THE LEEWARD ISLANDS...AN UPPER LEVEL LOW (TUTT) IS ENHANCING THE CONVECTION ASSOCIATED WITH A LOW LEVEL PERTURBATION/TUTT INDUCED TROUGH...NEAR 54 DEGREES WEST AND SOUTH OF 14 NORTH. DISCUSSION... SKIES BECAME VARIABLY TO MOSTLY CLOUDY SKIES ACROSS MUCH OF THE LOCAL ISLANDS DURING THE OVERNIGHT HOURS. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH THE TROPICAL WAVE CONTINUED TO DEVELOP AND MOVE WEST ACROSS THE LOCAL AREA. SOME OF THE THUNDERSTORMS...ESPECIALLY THOSE BETWEEN VIEQUES AND THE SOUTHERN U.S. VIRGIN ISLANDS (ST CROIX)...WERE OF STRONG INTENSITY...AND PRODUCED LOCALLY HEAVY RAINFALL AS THEY MOVED ACROSS THE SURROUNDING WATERS. THE LEADING EDGE OF THE WAVE WILL AFFECT MAINLY THE EASTERN HALF OF THE FORECAST AREA DURING THE MORNING HOURS...BUT WILL SPREAD WEST NORTHWEST ACROSS PUERTO RICO DURING THE REST OF THE DAY. THIS WILL THEREFORE BRING ACTIVE WEATHER AND LOCALLY HEAVY RAINFALL ACROSS THE ISLANDS AND LOCAL WATERS THROUGHOUT THE DAY. THEREFORE THE POTENTIAL FOR URBAN AND FLASH FLOODING IS HIGH AS THE RAINFALL WILL PRODUCE QUICK RIVER RISES. THE TROPICAL WAVE WILL THEN EXIT THE AREA DURING THE LATE EVENING HOURS...WITH A GRADUAL IMPROVEMENT IN THE WEATHER CONDITIONS EXPECTED DURING THE OVERNIGHT HOURS. LINGERING LOW TO MID LEVEL TRAILING MOISTURE WILL HOWEVER BE SUFFICIENT FOR CONTINUED UNSTABLE CONDITIONS ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON. THE LOW LEVEL PERTURBATION MENTIONED ABOVE (NEAR 54 DEGREES WEST) IS STILL FORECAST BY THE GFS MODEL GUIDANCE TO MOVE WEST NORTHWEST AND BRING ADDITIONAL MOISTURE TO THE REGION LATE THURSDAY INTO FRIDAY. HOWEVER...MOST OF THE SIGNIFICANT CONVECTION WILL REMAIN SOUTH OF THE LOCAL AREA. MARINE...AN INCREASE IN WINDS AND SEAS CAN BE EXPECTED ACROSS THE LOCAL AREA TODAY THROUGH TONIGHT AS THE TROPICAL WAVE MOVES ACROSS THE REGIONAL WATERS. THIS WILL CREATE HAZARDOUS MARINE CONDITIONS. AS A RESULT...A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE OFFSHORE ATLANTIC THIS EVENING...UNTIL THEN HOWEVER A PRECAUTIONARY STATEMENT CONTINUES FOR ALL OF THE LOCAL ATLANTIC AND CARIBBEAN WATERS. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST TUE AUG 15 2006 PRZ001>013-AMZ710>750-161000- 630 AM AST TUE AUG 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT... A TROPICAL WAVE MOVING THROUGH THE AREA WILL SPAWN NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS DURING THE DAY. SOME OF THESE WILL HAVE HEAVY RAIN AND WILL BE ABLE TO CAUSE URBAN AND SMALL STREAM FLOODING. IN VERY LOCALIZED CASES HEAVY RAINS THAT TRAIN OVER A PARTICULAR AREA WILL BE ABLE TO CAUSE RIVER RISES THAT MAY LEAD TO ISOLATED FLOODING EVENTS AND/OR MUDSLIDES...ESPECIALLY IN THE MOUNTAINOUS REGIONS OF WESTERN PUERTO RICO. THE TROPICAL WAVE WILL CAUSE WINDS TO INCREASE OVER 21 KNOTS FOR A SHORT PERIOD OF TIME AND SMALL CRAFT ADVISORIES ARE EXPECTED TONIGHT OVER THE OUTER ATLANTIC WATERS. .DAYS TWO THROUGH SEVEN... DRYING WILL OCCUR AFTER THE WAVE PASSAGE ON TUESDAY...AND THEREFORE THE ONLY HAZARDOUS WEATHER EXPECTED WILL BE THUNDERSTORMS THAT FORM IN THE AFTERNOON HOURS OVER WESTERN PUERTO RICO. THESE MAY ALSO CAUSE URBAN AND SMALL STREAM FLOODING ON WEDNESDAY THROUGH SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VIZ001-002-AMZ710>730-161000- 630 AM AST TUE AUG 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT... A PASSING TROPICAL WAVE WILL SPAWN SCATTERED SHOWERS AND THUNDERSTORMS...SOME WHICH WILL CARRY HEAVY RAINFALL. SOME OF THESE SHOWERS WILL TRAIN OVER A PARTICULAR AREA...ESPECIALLY IN SAINT CROIX AND MAY CAUSE LOCAL URBAN OR GUT FLOODING. THE U.S. VIRGIN ISLANDS IS EXPECTED TO BE LESS AFFECTED TONIGHT. THE TROPICAL WAVE WILL CAUSE WINDS TO INCREASE OVER 21 KNOTS FOR A SHORT PERIOD OF TIME AND SMALL CRAFT ADVISORIES ARE EXPECTED TONIGHT OVER THE OUTER ATLANTIC WATERS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR EACH DAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU. FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR WWW.SRH.NOAA.GOV/WML SNELL
1 flash flood. Local standard time, as filed.
Flooding was reported in San Jose and along 65th Infantry avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529212.